Duke Mathematical Journal

Geometric branched covers between generalized manifolds

Juha Heinonen and Seppo Rickman

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We develop a theory of geometrically controlled branched covering maps between metric spaces that are generalized cohomology manifolds. Our notion extends that of maps of bounded length distortion, or BLD-maps, from Euclidean spaces. We give a construction that generalizes an extension theorem for branched covers by I. Berstein and A. Edmonds. We apply the theory and the construction to show that certain reasonable metric spaces that were shown by S. Semmes not to admit bi-Lipschitz parametrizations by a Euclidean space nevertheless admit BLD-maps into Euclidean space of same dimension.

Article information

Source
Duke Math. J., Volume 113, Number 3 (2002), 465-529.

Dates
First available in Project Euclid: 18 June 2004

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1087575315

Digital Object Identifier
doi:10.1215/S0012-7094-02-11333-7

Mathematical Reviews number (MathSciNet)
MR1909607

Zentralblatt MATH identifier
1017.30023

Subjects
Primary: 57M12: Special coverings, e.g. branched
Secondary: 30C65: Quasiconformal mappings in $R^n$ , other generalizations 57P99: None of the above, but in this section

Citation

Heinonen, Juha; Rickman, Seppo. Geometric branched covers between generalized manifolds. Duke Math. J. 113 (2002), no. 3, 465--529. doi:10.1215/S0012-7094-02-11333-7. https://projecteuclid.org/euclid.dmj/1087575315


Export citation

References

  • [A] J. W. Alexander, Note on Riemannian spaces, Bull. Amer. Math. Soc. 26 (1920), 370--372.
  • [AK] L. Ambrosio and B. Kirchheim, Rectifiable sets in metric and Banach spaces, Math. Ann. 318 (2000), 527--555. \CMP1 800 768
  • [Ba] J. M. Ball, Global invertibility of Sobolev functions and the interpenetration of matter, Proc. Roy. Soc. Edinburgh Sect. A 88 (1981), 315--328.
  • [BJLPS] S. Bates, W. B. Johnson, J. Lindenstrauss, D. Preiss, and G. Schechtman, Affine approximation of Lipschitz functions and nonlinear quotients, Geom. Funct. Anal. 9 (1999), 1092--1127.
  • [BE] I. Berstein and A. L. Edmonds, On the construction of branched coverings of low-dimensional manifolds, Trans. Amer. Math. Soc. 247 (1979), 87--124.
  • [BJ] C. J. Bishop and P. W. Jones, Hausdorff dimension and Kleinian groups, Acta Math. 179 (1997), 1--39.
  • [Bo] A. Borel, Seminar on Transformation Groups, Ann. of Math. Stud. 46, Princeton Univ. Press, Princeton, 1960.
  • [Br] G. E. Bredon, Sheaf Theory, 2d ed., Grad. Texts in Math. 170, Springer, New York, 1997.
  • [Ca] R. D. Canary, Ends of hyperbolic $3$-manifolds, J. Amer. Math. Soc. 6 (1993), 1--35.
  • [Che] J. Cheeger, Differentiability of Lipschitz functions on metric measure spaces, Geom. Funct. Anal. 9 (1999), 428--517.
  • [C1] A. V. ÄŒernavskiÄ­, Finite-to-one open mappings of manifolds (in Russian), Mat. Sb. (N.S.) 65 (107) (1964), 357--369.
  • [C2] —, Addendum to the paper ``Finite-to-one open mappings of manifolds'' (in Russian), Mat. Sb. (N.S.) 66 (108) (1965), 471--472.
  • [Ch] P. T. Church, Discrete maps on manifolds, Michigan Math. J. 25 (1978), 351--357.
  • [Da] R. J. Daverman, Decompositions of Manifolds, Pure Appl. Math. 124, Academic Press, Orlando, Fla., 1986.
  • [D] G. David, Opérateurs d'intégrale singulière sur les surfaces régulières, Ann. Sci. École Norm. Sup. (4) 21 (1988), 225--258.
  • [DS1] G. David and S. Semmes, Singular Integrals and Rectifiable Sets in $R^n$: Au-delà des graphes lipschitziens, Astérisque 193, Soc. Math. France, Montrouge, 1991.
  • [DS2] —, Quantitative rectifiability and Lipschitz mappings, Trans. Amer. Math. Soc. 337 (1993), 855--889.
  • [DS3] —, Fractured Fractals and Broken Dreams: Self-Similar Geometry through Metric and Measure, Oxford Lecture Ser. Math. Appl. 7, Oxford Univ. Press, New York, 1997.
  • [DS4] —, Regular mappings between dimensions, Publ. Mat. 44 (2000), 369--417.
  • [Do] A. Dold, Lectures on Algebraic Topology, Grundlehren Math. Wiss. 200, Springer, New York, 1972.
  • [F] H. Federer, Geometric Measure Theory, Grundlehren Math. Wiss. 153, Springer, New York, 1969.
  • [HaK] P. HajÅ‚asz and P. Koskela, Sobolev met Poincaré, Mem. Amer. Math. Soc. 145 (2000), no. 688.
  • [HK1] J. Heinonen and P. Koskela, Sobolev mappings with integrable dilatations, Arch. Rational Mech. Anal. 125 (1993), 81--97.
  • [HK2] —, Definitions of quasiconformality, Invent. Math. 120 (1995), 61--79.
  • [HK3] —, Quasiconformal maps in metric spaces with controlled geometry, Acta Math. 181 (1998), 1--61.
  • [HR] J. Heinonen and S. Rickman, Quasiregular maps $\mathbfS^3 \to \mathbfS^3$ with wild branch sets, Topology 37 (1998), 1--24.
  • [HSe] J. Heinonen and S. Semmes, Thirty-three yes or no questions about mappings, measures, and metrics, Conform. Geom. Dyn. 1 (1997), 1--12.,
  • [HSu] J. Heinonen and D. Sullivan, On the locally branched Euclidean metric gauge, to appear in Duke Math. J.
  • [Hi] U. Hirsch, On branched coverings of the $3$-sphere, Math. Z. 157 (1977), 225--236.
  • [Hu] J. F. P. Hudson, Piecewise Linear Topology, Univ. Chicago Math. Lecture Notes, Benjamin, New York, 1969.
  • [HW] W. Hurewicz and H. Wallman, Dimension Theory, Princeton Math. Ser. 4, Princeton Univ. Press, Princeton, 1941.
  • [IÅ ] T. Iwaniec and V. Å verák, On mappings with integrable dilatation, Proc. Amer. Math. Soc. 118 (1993), 181--188.
  • [K] B. Kirchheim, Rectifiable metric spaces: Local structure and regularity of the Hausdorff measure, Proc. Amer. Math. Soc. 121 (1994), 113--123.
  • [L] T. J. Laakso, Plane with $A_\infty$-weighted metric not bilipschitz embeddable to $R^n$, to appear in Bull. London Math. Soc.
  • [MVi] J. J. Manfredi and E. Villamor, Mappings with integrable dilatation in higher dimensions, Bull. Amer. Math. Soc. (N.S.) 32 (1995), 235--240.
  • [MS] O. Martio and U. Srebro, Locally injective automorphic mappings in $\mathbfR^n$, Math. Scand. 85 (1999), 49--70.
  • [MVä] O. Martio and J. Väisälä, Elliptic equations and maps of bounded length distortion, Math. Ann. 282 (1988), 423--443.
  • [MTY] S. Müller, T. Qi [Q. Tang], and B. S. Yan, On a new class of elastic deformations not allowing for cavitation, Ann. Inst. H. Poincaré Anal. Non Linéaire 11 (1994), 217--243.
  • [M] J. R. Munkres, Elementary Differential Topology, Ann. of Math. Stud. 54, Princeton Univ. Press, Princeton, 1966.
  • [P] E. A. PoleckiÄ­ [PoletskiÄ­], The method of moduli for nonhomeomorphic quasiconformal mappings (in Russian), Mat. Sb. (N.S.) 83 (125) (1970), 261--272.
  • [Re1] Ju. G. ReÅ¡etnjak [Yu. G. Reshetnyak], Spatial mappings with bounded distortion (in Russian), Sibirsk. Mat. Ž. 8 (1967), 629--658.
  • [Re2] —, Space Mappings with Bounded Distortion, Transl. Math. Monogr. 73, Amer. Math. Soc., Providence, 1989.
  • [Ri1] S. Rickman, The analogue of Picard's theorem for quasiregular mappings in dimension three, Acta Math. 154 (1985), 195--242.
  • [Ri2] —, Quasiregular Mappings, Ergeb. Math. Grenzgeb. (3) 26, Springer, Berlin, 1993.
  • [Ri3] —, ``Construction of quasiregular mappings'' in Quasiconformal Mappings and Analysis (Ann Arbor, Mich., 1995), Springer, New York, 1998, 337--345.
  • [ST] H. Seifert and W. Threlfall, Seifert and Threlfall: A Textbook of Topology, Pure Appl. Math. 89, Academic Press, New York, 1980.
  • [S1] S. Semmes, Chord-arc surfaces with small constant, II: Good parameterizations, Adv. Math. 88 (1991), 170--199.
  • [S2] —, Finding curves on general spaces through quantitative topology, with applications for Sobolev and Poincaré inequalities, Selecta Math. (N.S.) 2 (1996), 155--295.
  • [S3] —, Good metric spaces without good parameterizations, Rev. Mat. Iberoamericana 12 (1996), 187--275.
  • [S4] —, On the nonexistence of bi-Lipschitz parameterizations and geometric problems about $A_\infty$-weights, Rev. Mat. Iberoamericana 12 (1996), 337--410.
  • [S5] —, Some Novel Types of Fractal Geometry, Oxford Math. Monogr., Clarendon Press, Oxford, 2001. \CMP1 815 356
  • [Sh] N. Shanmugalingam, Newtonian spaces: An extension of Sobolev spaces to metric measure spaces, Rev. Mat. Iberoamericana 16 (2000), 243--279.
  • [SS] L. Siebenmann and D. Sullivan, ``On complexes that are Lipschitz manifolds'' in Geometric Topology (Athens, Ga., 1977), Academic Press, New York, 1979, 503--525.
  • [Su] D. Sullivan, ``Hyperbolic geometry and homeomorphisms'' in Geometric Topology (Athens, Ga., 1977), Academic Press, New York, 1979, 543--555.
  • [TY] C. J. Titus and G. S. Young, The extension of interiority, with some applications, Trans. Amer. Math. Soc. 103 (1962), 329--340.
  • [T1] T. Toro, Surfaces with generalized second fundamental form in $L^2$ are Lipschitz manifolds, J. Differential Geom. 39 (1994), 65--101.
  • [T2] —, Geometric conditions and existence of bi-Lipschitz parameterizations, Duke Math. J. 77 (1995), 193--227.
  • [V1] J. Väisälä, Minimal mappings in euclidean spaces, Ann. Acad. Sci. Fenn. Ser. A I Math. 1965, no. 366.
  • [V2] —, Discrete open mappings on manifolds, Ann. Acad. Sci. Fenn. Ser. A I Math. 1966, no. 392.
  • [V3] —, Lectures on $n$-dimensional Quasiconformal Mappings, Lecture Notes in Math. 229, Springer, Berlin, 1971.
  • [V4] —, Local topological properties of countable mappings, Duke Math. J. 41 (1974), 541--546.
  • [ViM] E. Villamor and J. J. Manfredi, An extension of Reshetnyak's theorem, Indiana Univ. Math. J. 47 (1998), 1131--1145.